North Dakota, 2003

Cold in North Dakota, February 5, 2003

February 5, 2003 · NWS BIS · 1 event in 1 county or zone

1 cold/wind chill, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 5, 3:15 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Feb 5, 3:15 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CST WED FEB 5 2003

LARGE AND SHARP WEST COAST MID LEVEL RIDGE WILL REMAIN IN PLACE.
THIS WILL KEEP THE 500 MB FLOW OVER OUR REGION NORTHERLY FOR THE
NEXT FEW DAYS. A DEPARTING SHORT WAVE TROUGH IN THIS FLOW WILL ALLOW
SUBSIDENCE TO TAKE OVER...CLEARING OUR SKIES AND ALLOWING
TEMPERATURES TO FALL SUB ZERO OVERNIGHT. A 10 TO 15 MPH WIND WILL
PRODUCE WIND CHILLS LOW ENOUGH TO WARRANT A WIND CHILL ADVISORY FOR
ALL BUT THE SOUTHWEST PORTION OF OUR FORECAST AREA....WHERE IT WONT
GET QUITE AS COLD.

AN APPROACHING SHORT WAVE TROUGH THURSDAY NIGHT WILL GENERATE A
BRISK SOUTHWEST CHINOOK WIND...FORCING TEMPERATURES TO RISE TOWARD
DAYBREAK FRIDAY...AND THEN REACH NEAR THE FREEZING MARK FRIDAY
AFTERNOON.

IN THE LONGER TERM...LOOK FOR ANOTHER SOUTHWARD MOVING SHORT WAVE
TO BRING CLOUDS AND A CHANCE OF LIGHT SNOW EARLY THIS WEEKEND...WITH
COLDER TEMPERATURES FOLLOWING.

.BIS...WIND CHILL ADVISORY...CENTRAL AND NORTHWEST..ISN..MOT..BIS..JMS
RSL
Hazardous weather outlook, Feb 5, 5:25 AM CST, 14 hours 15 minutes before
NDZ001>005-009>013-017>023-031>037-040>048-050-051-061130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CST WED FEB 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES BELOW ZERO IN THE JAMESTOWN AREA THIS EVENING...WITH
NORTHWEST WINDS OF 10 TO 20 MPH...WILL CREATE WIND CHILLS OF 20 TO
30 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VINING

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Sioux

When
February 5, 7:40 PM CST
Where
Sioux forecast zone
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA

A women, age unknown, left her home walking to the grocery store. She took refuge in an abandon house with no electricity or heat. She died of hypothermia. No other information was available.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Sioux2003-02-05FemaleOtherDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340887.